Wyoming, 2019

Wildfire in Wyoming, September 1 to 11, 2019

September 1 to 11, 2019 · NWS CYS · 1 event in 1 county or zone

A lightning-caused wildfire started in August and continuing into September burned over twenty-three thousand acres in addition to destroying seven buildings. The buildings included outbuildings and permanent or seasonal homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A lightning-caused wildfire started in August and continuing into September burned over twenty-three thousand acres in addition to destroying seven buildings. The buildings included outbuildings and permanent or seasonal homes. Several days of extreme fire growth coincided with red flag warnings along with area evacuations of residents. The fire was officially contained in early September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 31, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 31, 10:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1150 PM MDT Sat Aug 31 2019

.UPDATE...
Issued at 741 PM MDT Sat Aug 31 2019

Getting at least 3 hr of minimum RH<15 percent and wind gusts of
25-30 mph across portions of fire weather zones 307, 308 and 309
Sunday afternoon. Upgraded these zones to Red Flag Warnings.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 216 PM MDT Sat Aug 31 2019

Dry and quite warm conditions expected over the CWA the next
couple days as an upper high centered in the 4 corners area
remains in place and even strengthens a bit into this area.
Main concern tonight into early Sunday will be the return of
stratus over the Panhandle along with some fog as moisture returns
on southerly winds. Max temps well above seasonal averages next
couple days with even some record highs possible Monday as max
temps east of the mtns warm well into the 90s. A cool front will
cross the CWA later Monday night ahead of a shortwave that will
move down the northern Rockys at that time. Could be a few showers
behind the front.

.LONG TERM...(Tuesday through Saturday)
Issued at 216 PM MDT Sat Aug 31 2019

Much cooler across the area Tuesday with temperatures more
seasonal the rest of the week, though still a bit above average.
Isolated afternoon/evening showers and tstms possible mainly
around the mtns Tuesday through Thursday. Better chances for
convection Friday and Saturday as the next shortwave moves across
the northern Rockys and induces another push of cooler air down
the plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM MDT Sat Aug 31 2019

Wyoming TAFS...VFR. Wind gusts from 18 to 25 knots from 16Z to
01Z.

Nebraska TAFS...VFR at Chadron and Sidney.

VFR at Alliance and Scottsbluff until 07Z, then IFR until 16Z,
then VFR.

&&

.FIRE WEATHER...
Issued at 216 PM MDT Sat Aug 31 2019

Near critical to critical fire weather conditions are expected
over much of southeast Wyoming Sunday and Monday due to low humidities,
gusty winds and Haines Index of 6. Improving conditions are forecast
Tuesday with much cooler temperatures, lighter winds, and higher
humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Sunday for WYZ303-304-
     307>309.

     Fire Weather Watch from Monday morning through Monday evening
     for WYZ303>305-307>310.

     Fire Weather Watch from 11 AM MDT Sunday through Sunday evening
     for WYZ305-310.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...RE
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 31, 2:14 AM MST, 21 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
314 AM MDT Sat Aug 31 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-113-010915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Upper North Platte River Basin-
314 AM MDT Sat Aug 31 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated afternoon and evening thunderstorms will be possible most
days.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104>112-114>119-010915-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
314 AM MDT Sat Aug 31 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Fire Weather Watch is in effect from 11 AM to 8 PM both Sunday
and Labor Day due to gusty winds and low humidities.

Isolated to scattered afternoon and evening thunderstorms will be
possible most days.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ferris/Seminoe/Shirley Mountains

When
September 1, 12:00 AM MST to September 11, 7:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A lightning-caused wildfire started in August and continuing into September burned over twenty-three thousand acres in addition to destroying seven buildings. The buildings included outbuildings and permanent or seasonal homes. Several days of extreme fire growth coincided with red flag warnings along with area evacuations of residents. The fire was officially contained in early September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843924.